No, not the sort that you end up eating endlessly after stuffing yourself stupid at Christmas, but the type that comes when you stop taking drugs – prescription or otherwise.
You might have noticed that I’ve not posted a lot recently and there’s been a good reason for this. Basically I’ve not been up to the job for quite some time due to problems with the old grey matter. About 18 months ago, I developed memory problems. “Oh Goody” I thought, “Alzheimers” but they sent me for some tests and decided that was not the problem.
Then came the panic attacks so they sent me off for an ECG but the heart specialist said “no”. Rather conveniently I had an episode whilst in the consulting room. So that was ruled out.
After that along came the memory blackouts. I could completely tune out for several seconds just as if my entire existence had gone into hibernation. It didn’t help that I was completely unaware of the switch. I was however aware that I could see things that weren’t there and not see things that were. It seemed that my brain had a snapshot of that scene already so it didn’t bother to reprocess it.
So now we I get sent off for a EEG and a MRI scan to see if I have a brain tumour. The good news is that I haven’t, so what the fuck is wrong with me as there doesn’t seem to be a diagnosis. Only one thing for it then – refer me to the shrinks.
After extensive interviews and countless psychometric tests which prove only that I have an IQ of above 130, they still don’t have a clue so I go through 6 months of therapy with a psychiatrist. This only proves what we have all known for years. Namely that I’m a bit loopy.
Anyhow, that helps a bit and then it’s back to the consultant head doctor who diagnoses that I’m clinically depressed – nothing to do with lockdowns as this is before it all kicked off – and sticks me on her favourite happy pill : sertroline.
Now for those of you unfamiliar with particular brand of medication, it interferes with the seratonin levels in your brain thus supposedly making you happy bright and gay (in the heterosexual sense of course). All is well at first until the nightmares and hallucinations set in when I decide enough is enough. Back to the quack and we’ll try a different one – citalopram which, apparently, has fewer side effects. In theory.
In practice it just has different side effects. To be fair, all this shit is actually doing me some good and for a few months it works fine. Then the fits and the uncontrollable muscle spasms start so I think “Fuck this. I’m jacking this lot in.” And now we get to the point of this rambling narrative…
It just isn’t that easy to get off this crap. I’m advised to take it slowly as just stopping isn’t a good idea, so I go on half dose. For about four days my body isn’t really my own. My legs jump about spasmodically throughout the day and go proper mental at night. In fact at night, my entire body goes mental – a bit like an epileptic fit but without the loss of consciousness bit. After a while this dies down to the odd jerking motion in my legs so, at least for now, I’m sticking on a half dose. Next week I’ll try dropping it altogether. My guess is there’ll be another 3 or 4 days of buggeration and limb jerking then, with a bit of luck, I’ll be off the bloody things altogether.
Then I can go back to being depressed again just in time for Christmas.
My reflection on this tale of woe is that if this is the experience I’ve had then what the hell is like for people going cold turkey from shit like heroin. It’s given me a whole new insight into sort of hell they must go through.
So my advise to anyone thinking about taking mind altering drugs is simple: don’t !